Apixaban-induced haematoma causing small bowel intussusception.
BMJ Case Rep
Apixaban (Eliquis) is a direct acting oral anticoagulant (DOAC) indicated for treatment of deep vein thrombosis, non-valvular atrial fibrillation, pulmonary embolism and postoperative venous thromboprophylaxis following hip or knee replacement. Complications are minimal and include, but are not limited to, bleeding and intracranial haemorrhage, and haematoma formation. Our patient is a 73-year-old woman who presented with clinical and radiographic findings of small bowel obstruction. She was found to be taking apixaban for atrial fibrillation. CT scan showed small bowel intussusception. She underwent an exploratory laparotomy and resection of the small bowel intussusception with primary side-to-side anastomosis. Histopathological examination showed that the intussusception was caused by an intramural haematoma. This case presents a rare instance of adult intussusception caused by a DOAC. To our knowledge, no case of intussusception caused by apixaban has yet been found in literature.
Santos, Ariel P; Rodriguez, Jennifer M; and Berry, Grace, "Apixaban-induced haematoma causing small bowel intussusception." (2019). Articles, Abstracts, and Reports. 2527.